Geometry & Topology

Hyperbolic geometry and non-Kähler manifolds with trivial canonical bundle

Joel Fine and Dmitri Panov

Full-text: Open access

Abstract

We use hyperbolic geometry to construct simply connected symplectic or complex manifolds with trivial canonical bundle and with no compatible Kähler structure. We start with the desingularisations of the quadric cone in 4: the smoothing is a natural S3–bundle over H3, its holomorphic geometry is determined by the hyperbolic metric; the small-resolution is a natural S2–bundle over H4 with symplectic geometry determined by the metric. Using hyperbolic geometry, we find orbifold quotients with trivial canonical bundle; smooth examples are produced via crepant resolutions. In particular, we find the first example of a simply connected symplectic 6–manifold with c1=0 that does not admit a compatible Kähler structure. We also find infinitely many distinct complex structures on 2(S3×S3)#(S2×S4) with trivial canonical bundle. Finally, we explain how an analogous construction for hyperbolic manifolds in higher dimensions gives symplectic non-Kähler “Fano” manifolds of dimension 12 and higher.

Article information

Source
Geom. Topol., Volume 14, Number 3 (2010), 1723-1763.

Dates
Received: 26 October 2009
Revised: 16 March 2010
Accepted: 3 June 2010
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732233

Digital Object Identifier
doi:10.2140/gt.2010.14.1723

Mathematical Reviews number (MathSciNet)
MR2679581

Zentralblatt MATH identifier
1214.53058

Subjects
Primary: 53D35: Global theory of symplectic and contact manifolds [See also 57Rxx] 32Q55: Topological aspects of complex manifolds
Secondary: 51M10: Hyperbolic and elliptic geometries (general) and generalizations 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
symplectic manifold complex manifold trivial canonical bundle hyperbolic geometry

Citation

Fine, Joel; Panov, Dmitri. Hyperbolic geometry and non-Kähler manifolds with trivial canonical bundle. Geom. Topol. 14 (2010), no. 3, 1723--1763. doi:10.2140/gt.2010.14.1723. https://projecteuclid.org/euclid.gt/1513732233


Export citation

References

  • D Allcock, Infinitely many hyperbolic Coxeter groups through dimension 19, Geom. Topol. 10 (2006) 737–758
  • J Amorós, M Burger, K Corlette, D Kotschick, D Toledo, Fundamental groups of compact Kähler manifolds, Math. Surveys and Monogr. 44, Amer. Math. Soc. (1996)
  • M F Atiyah, N Hitchin, I M Singer, Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A 362 (1978) 425–461
  • A L Besse, Einstein manifolds, Ergebnisse der Math. und ihrer Grenzgebiete (3) 10, Springer, Berlin (1987)
  • F A Bogomolov, On Guan's examples of simply connected non-Kähler compact complex manifolds, Amer. J. Math. 118 (1996) 1037–1046
  • M Boileau, J Porti, Geometrization of $3$–orbifolds of cyclic type, Astérisque 272, Soc. Math. France (2001) Appendix A by M Heusener and Porti
  • T Bridgeland, A King, M Reid, The McKay correspondence as an equivalence of derived categories, J. Amer. Math. Soc. 14 (2001) 535–554
  • C H Clemens, Double solids, Adv. in Math. 47 (1983) 107–230
  • J Davidov, G Grantcharov, O Muškarov, Curvature properties of the Chern connection of twistor spaces, Rocky Mountain J. Math. 39 (2009) 27–48
  • J Davidov, O Muškarov, G Grantcharov, Almost complex structures on twistor spaces, from: “Almost complex structures (Sofia, 1992)”, (K Sekigawa, S Dimiev, editors), World Sci. Publ., River Edge, NJ (1994) 113–149
  • M W Davis, A hyperbolic $4$–manifold, Proc. Amer. Math. Soc. 93 (1985) 325–328
  • J Eells, S Salamon, Twistorial construction of harmonic maps of surfaces into four-manifolds, Ann. Scuola Norm. Sup. Pisa Cl. Sci. $(4)$ 12 (1985) 589–640 (1986)
  • J Fine, D Panov, The holomorphic geometry of flat bundles over hyperbolic $3$–manifolds, in preparation
  • J Fine, D Panov, Simply connected symplectic $6$–manifolds with vanishing first Chern class and arbitrarily large Betti numbers, in preparation
  • J Fine, D Panov, Symplectic Calabi–Yau manifolds, minimal surfaces and the hyperbolic geometry of the conifold, J. Differential Geom. 82 (2009) 155–205
  • R Friedman, Simultaneous resolution of threefold double points, Math. Ann. 274 (1986) 671–689
  • É Ghys, Déformations des structures complexes sur les espaces homogènes de ${\rm SL}(2,\mathbf C)$, J. Reine Angew. Math. 468 (1995) 113–138
  • C M Gordon, Some aspects of classical knot theory, from: “Knot theory (Proc. Sem., Plans-sur-Bex, 1977)”, (J-C Hausmann, editor), Lecture Notes in Math. 685, Springer, Berlin (1978) 1–60
  • P Griffiths, J Harris, Principles of algebraic geometry, Wiley Classics Library, Wiley, New York (1994) Reprint of the 1978 original
  • M Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985) 307–347
  • D Guan, Examples of compact holomorphic symplectic manifolds which are not Kählerian. II, Invent. Math. 121 (1995) 135–145
  • S Helgason, Differential geometry, Lie groups, and symmetric spaces, Pure and Applied Math. 80, Academic Press, New York (1978)
  • A T Huckleberry, J Winkelmann, Subvarieties of parallelizable manifolds, Math. Ann. 295 (1993) 469–483
  • V A Iskovskikh, Y G Prokhorov, Fano varieties, from: “Algebraic geometry. V”, Ency. Math. Sci. 47, Springer, Berlin (1999) 1–247
  • C LeBrun, ${\mathcal H}$–space with a cosmological constant, Proc. Roy. Soc. London Ser. A 380 (1982) 171–185
  • C LeBrun, On complete quaternionic-Kähler manifolds, Duke Math. J. 63 (1991) 723–743
  • T-J Li, Y Ruan, Symplectic birational geometry
  • P Lu, G Tian, The complex structures on connected sums of $S\sp 3\times S\sp 3$, from: “Manifolds and geometry (Pisa, 1993)”, (P de Bartolomeis, F Tricerri, E Vesentini, editors), Sympos. Math. XXXVI, Cambridge Univ. Press (1996) 284–293
  • D McDuff, Examples of simply-connected symplectic non-Kählerian manifolds, J. Differential Geom. 20 (1984) 267–277
  • D McDuff, The structure of rational and ruled symplectic $4$–manifolds, J. Amer. Math. Soc. 3 (1990) 679–712
  • K Niederkrüger, F Pasquotto, Desingularization of orbifolds obtained from symplectic reduction at generic coadjoint orbits, Int. Math. Res. Not. (2009) 4463–4479
  • K Niederkrüger, F Pasquotto, Resolution of symplectic cyclic orbifold singularities, J. Symplectic Geom. 7 (2009) 337–355
  • L Potyagailo, E Vinberg, On right-angled reflection groups in hyperbolic spaces, Comment. Math. Helv. 80 (2005) 63–73
  • J G Ratcliffe, S T Tschantz, On the Davis hyperbolic 4-manifold, Topology Appl. 111 (2001) 327–342
  • M Reid, The moduli space of $3$–folds with $K=0$ may nevertheless be irreducible, Math. Ann. 278 (1987) 329–334
  • A G Reznikov, Symplectic twistor spaces, Ann. Global Anal. Geom. 11 (1993) 109–118
  • S M Salamon, Minimal surfaces and symmetric spaces, from: “Differential geometry (Santiago de Compostela, 1984)”, (L A Cordero, editor), Res. Notes in Math. 131, Pitman, Boston (1985) 103–114
  • S Smale, A Vietoris mapping theorem for homotopy, Proc. Amer. Math. Soc. 8 (1957) 604–610
  • I Smith, R P Thomas, S-T Yau, Symplectic conifold transitions, J. Differential Geom. 62 (2002) 209–242
  • C H Taubes, The Seiberg–Witten and Gromov invariants, Math. Res. Lett. 2 (1995) 221–238
  • G Tian, Smoothing $3$–folds with trivial canonical bundle and ordinary double points, from: “Essays on mirror manifolds”, (S-T Yau, editor), Int. Press, Hong Kong (1992) 458–479
  • C T C Wall, Classification problems in differential topology. V. On certain $6$–manifolds, Invent. Math. 1 $(1966)$, 355-374; corrigendum, ibid 2 (1966) 306
  • N R Wallach, Symplectic geometry and Fourier analysis, Lie groups: History, frontiers and applications V, Math Sci Press, Brookline, MA (1977) With an appendix on quantum mechanics by R Hermann
  • J-Y Welschinger, Open strings, Lagrangian conductors and Floer functor